Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 46, NWS Salt Lake City, UT

July 24, 2018Garfield County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2018, 2:33 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2018, 2:33 PM MDT (20:33 UTC)
Expired
Jul 24, 2018, 5:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Garfield County, UT

The radar

The Cedar City radar (KICX), 117 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:00 PM MDTFLASH FLOOD8 Se Escalante, UTPARK RANGER OBSERVED A FLASH FLOOD IN ALVEY WASH FROM HOLE-IN-THE-ROCK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 147 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

894 
WGUS55 KSLC 242033
FFWSLC
UTC017-242330-
/O.NEW.KSLC.FF.W.0046.180724T2033Z-180724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
233 PM MDT TUE JUL 24 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South central Garfield County in southern Utah...

* Until 530 PM MDT
    
* At 232 PM MDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over Alvey Wash and Harris Wash just south of 
  Escalante. The radar estimates that up to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Alvey Wash and Harris Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3776 11151 3769 11132 3761 11130 3756 11171
      3760 11172 3775 11168

$$

MT
2 follow-up statements
599 
WGUS75 KSLC 242200
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
400 PM MDT TUE JUL 24 2018

UTC017-242330-
/O.CON.KSLC.FF.W.0046.000000T0000Z-180724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
400 PM MDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR
SOUTH CENTRAL GARFIELD COUNTY...

At 359 PM MDT, Doppler radar indicated thunderstorms had produced 
heavy rain over Alvey Wash and Harris Wash that is likely resulting 
in flash flooding. The radar estimated that over two inches of rain 
fell in one hour. 

Some locations that will experience flooding include...
Alvey Wash and Harris Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3776 11151 3769 11132 3761 11130 3756 11171
      3760 11172 3775 11168

$$

MT
254 
WGUS75 KSLC 242322
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
522 PM MDT TUE JUL 24 2018

UTC017-242331-
/O.EXP.KSLC.FF.W.0046.000000T0000Z-180724T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-
522 PM MDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GARFIELD COUNTY WILL
EXPIRE AT 530 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3776 11151 3769 11132 3761 11130 3756 11171
      3760 11172 3775 11168

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:08 AM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 24, 10:08 AM MDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1008 AM MDT Tue Jul 24 2018

.SYNOPSIS...A ridge of high pressure will slowly move westward
across Arizona through Friday. This will effectively shut off the
monsoonal flow from midweek through this weekend bringing hot and
drier conditions to the region.

&&

.DISCUSSION...High pressure remains the dominant feature over the
Desert Southwest this morning, with the upper level circulation
center expected to slowly shift from New Mexico to Arizona through
today. This will lead to a hot series of days for Utah and
southwest Wyoming, especially in far southern Utah, where an
Excessive Heat Warning is in place today through Thursday. The
northern two- thirds of the forecast area will have above normal
temperatures, but likely not record breaking.

Enough moisture is still lingering under the ridge to allow for
another afternoon of showers and thunderstorms forming over Utah's
mountains. Isolated severe thunderstorms or flash flooding remains
possible, but in general coverage should be relatively limited.
One area where coverage could be a bit enhanced is eastern Nevada,
with a weak disturbance passing over the area on the west side of
the high circulation; there is the potential that a few of these
storms could move into western Utah late this afternoon or this
evening.

A minor update to the forecast was sent earlier this morning to
add mentionable POPs to southeast Utah, as well as adding the
previously discussed threat of storms in far western Utah for this
afternoon. Otherwise, the forecast looks good, and no further
updates are planned.

&&

.AVIATION...Operational weather concerns will remain minimal at the
KSLC terminal through today, as VFR conditions will prevail. A
southeast drainage wind should give way to a northwest lake breeze
toward 18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 10 PM MDT Thursday for UTZ019-021.

WY...None.
&&

PUBLIC...Schoening
AVIATION...Barjenbruch

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 5:54 AM MDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
554 AM MDT Tue Jul 24 2018

UTZ001>016-019>021-517-518-WYZ021-251300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
554 AM MDT Tue Jul 24 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will remain
possible. Gusty winds, small hail, and brief heavy rain will be
possible with the stronger storms.

Temperatures will continue to trend warmer across much of the area
today which is expected to increase the threat of heat-related
illnesses, especially across Utah's Dixie and the Lake Powell
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures will remain elevated through most the week.
Consecutive days of warm temperatures during both the daytime and
overnight hours will continue to lead to an increased threat of
heat-related illnesses, especially across Utah's Dixie and the
Lake Powell area through late week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:01 PM MDTFlash Flood WarningSLCGarfield, Iron3 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.